Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS La Crosse, WI

July 13, 2018Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2018, 3:57 PM CDT for Howard County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 3:57 PM CDT (20:57 UTC)
Expired
Jul 13, 2018, 4:45 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Howard County, IA

The radar

The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS53 KARX 132057
SVRARX
IAC089-132200-
/O.NEW.KARX.SV.W.0074.180713T2057Z-180713T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
357 PM CDT FRI JUL 13 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Howard County in northeastern Iowa...

* Until 500 PM CDT.

* At 357 PM CDT, a severe thunderstorm was located near Elma, or 15
  miles east of Osage, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lime Springs around 430 PM CDT.
  Cresco around 435 PM CDT.

Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Vernon Springs County Park, Saratoga, County B 17
And Bell Avenue and Maple Leaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 9255 4350 9222 4350 9208 4321 9208
      4321 9255
TIME...MOT...LOC 2057Z 237DEG 27KT 4330 9251 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
5 follow-up statements
023 
WWUS53 KARX 132059
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
359 PM CDT FRI JUL 13 2018

IAC089-132200-
/O.CON.KARX.SV.W.0074.000000T0000Z-180713T2200Z/
Howard IA-
359 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR HOWARD COUNTY...

At 359 PM CDT, a severe thunderstorm was located near Elma, or 15
miles east of Osage, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Lime Springs around 435 PM CDT.
  Cresco around 445 PM CDT.

Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Vernon Springs County Park, Saratoga, County B 17
And Bell Avenue and Maple Leaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. 

&&

LAT...LON 4342 9255 4350 9222 4350 9208 4321 9208
      4321 9255
TIME...MOT...LOC 2059Z 240DEG 24KT 4329 9251 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
276 
WWUS53 KARX 132107
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
407 PM CDT FRI JUL 13 2018

IAC089-132200-
/O.CON.KARX.SV.W.0074.000000T0000Z-180713T2200Z/
Howard IA-
407 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR HOWARD COUNTY...

At 406 PM CDT, a severe thunderstorm was located near Elma, or 16
miles west of Cresco, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Lime Springs around 430 PM CDT.
  Cresco around 440 PM CDT.

Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Vernon Springs County Park, Saratoga, County B 17
And Bell Avenue and Maple Leaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. 

&&

LAT...LON 4342 9255 4350 9222 4350 9208 4321 9208
      4321 9255
TIME...MOT...LOC 2106Z 242DEG 26KT 4331 9243 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
911 
WWUS53 KARX 132124
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
424 PM CDT FRI JUL 13 2018

IAC089-132200-
/O.CON.KARX.SV.W.0074.000000T0000Z-180713T2200Z/
Howard IA-
424 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR HOWARD COUNTY...

At 424 PM CDT, a severe thunderstorm was located near Cresco, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters. Winds of 50 mph were reported in 
         Elma in southwest Howard county. 

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Cresco around 430 PM CDT.

Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Saratoga, Davis Corners, Maple Leaf and Vernon
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4342 9255 4350 9222 4350 9208 4321 9208
      4321 9230
TIME...MOT...LOC 2124Z 245DEG 37KT 4337 9221 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
407 
WWUS53 KARX 132140
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
440 PM CDT FRI JUL 13 2018

IAC089-132200-
/O.CON.KARX.SV.W.0074.000000T0000Z-180713T2200Z/
Howard IA-
440 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN HOWARD COUNTY...

At 440 PM CDT, a severe thunderstorm was located near Cresco, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Howard County, including the following locations... Vernon
Springs County Park, County Roads A 23 And V 58, Vernon Springs,
Bonair and County Roads V 58 And A 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4350 9222 4350 9208 4321 9208 4321 9217
      4349 9227
TIME...MOT...LOC 2140Z 237DEG 27KT 4344 9207 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
402 
WWUS53 KARX 132145
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
445 PM CDT FRI JUL 13 2018

IAC089-132155-
/O.CAN.KARX.SV.W.0074.000000T0000Z-180713T2200Z/
Howard IA-
445 PM CDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOWARD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Iowa.

LAT...LON 4350 9222 4350 9208 4321 9208 4321 9217
      4349 9227
TIME...MOT...LOC 2143Z 237DEG 27KT 4346 9202 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
250 PM CDT Fri Jul 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM CDT Fri Jul 13 2018

At 2 PM, watching a thunderstorm bow (associated with a mesoscale
convective vortex moving out of northwest Iowa) over north-
central Iowa. While there has been several Severe Thunderstorm
Warnings issued with bow, there has not been any reports of severe
weather at this time. This bow is expected to continue to move
northeast through our area this afternoon and early evening. ML
CAPES are currently in the 1 to 2K J/kg along and south of
Interstate 90 and they are expected to climb into the 1500 to 3000
J/kg range later on this afternoon. The effective shear is
favorable for marginal supercells to develop along Interstate 90
through mid afternoon and then it moves off to the east.
Meanwhile, the 0-3 km shear will remain in the 25 to 30 knot range
along and south of Interstate 90. Due to this, storms should be
mainly linear in nature. Bowing segments will be of greatest
concern along the line for damaging winds. In addition, there
could be some large hail with the initial development. The 0-1 km
shear looks a little weak for tornadoes. However, it is a bit
concerning seeing an easterly flow near the Interstate 90
corridor. Fortunately, the wind speeds are not that strong. Just
something to watch this afternoon. Speaking of watches, SPC is
currently monitoring the area for a watch. It continues to look
like the severe weather threat will quickly wane by 14.01z.

With precipitable water values running into the 2 to 2.3 inches
and warm cloud layer depths around 4 km through this evening, any
showers and storms will be highly efficient rain producers. As a
result, we will have to watch for the potential of localized
flooding with any training cells this afternoon and early evening.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM CDT Fri Jul 13 2018

On Sunday night and Monday, a longwave trough will move southeast
through area. The greatest lift associated with this wave will be
remain across Ontario, northern Minnesota, and Upper Michigan. The
associated cold front with this system will move the area on
Sunday night. With ML CAPES running in the 1 to 2K J/kg range and
weak 0-3 km and 0-6km shear, the severe chances look to be
marginal.

From Wednesday afternoon into Friday, another longwave trough will
move slowly east through the region. This will bring another round
of showers and storms to the area. With ML CAPES running up to 1K
J/kg range and weak 0-3 km and 0-6km shear, not anticipating any
severe weather with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jul 13 2018

A line of storms is expected to initially develop across northeast
Iowa, southeast Minnesota, and north of Interstate 90 in western
Wisconsin somewhere 13.18z and 13.20z and then move southeast
through the region. At this time the best chance of thunderstorms
for KRST will be from 13.19z through 13.22z and at KLSE from
13.20z through 14.01z.

There is some hints in the models that the ceilings may become
MVFR toward sunrise at the TAF sites. Confidence was not high
enough to include them at KRST, but did include it for KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jul 13, 11:25 AM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1125 AM CDT Fri Jul 13 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1125 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon into early this evening.
Some of the storms may become severe with damaging winds and
locally heavy rainfall, mainly along and south of Interstate 90.
The main timeframe for severe storms will be between 1 PM and 8
PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible this weekend. Severe
weather is not expected at this time. Additional thunderstorms
are possible Wednesday into Thursday. It is too early to determine
the severe threat for any thunderstorms later next week.

.SPOTTER INFORMATION STATEMENT...

Localized spotter activation may be needed between 1 PM and 8 PM
over portions of northeast Iowa and southwest Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, Jul 13, 10:25 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       2 NE MOUND PRAIRIE      43.80N 91.43W
07/13/2018  M2.18 INCH       HOUSTON            MN   CO-OP OBSERVER

&&
Local storm report, Jul 13, 10:30 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       5 E DOUGLAS             44.10N 92.47W
07/13/2018  M2.18 INCH       OLMSTED            MN   COCORAHS

&&
Local storm report, Jul 13, 10:32 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       DAKOTA                  43.91N 91.36W
07/13/2018  M2.11 INCH       WINONA             MN   MESONET

&&
Local storm report, Jul 13, 10:36 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 SE LA CROSSE          43.77N 91.17W
07/13/2018  M2.11 INCH       LA CROSSE          WI   COCORAHS

0744 AM     HEAVY RAIN       3 SW ZUMBRO FALLS       44.24N 92.46W
07/13/2018  M1.82 INCH       WABASHA            MN   COCORAHS

0715 AM     HEAVY RAIN       1 WSW WINONA            44.03N 91.68W
07/13/2018  M2.17 INCH       WINONA             MN   COCORAHS

0700 AM     HEAVY RAIN       LEWISTON                43.99N 91.87W
07/13/2018  M2.27 INCH       WINONA             MN   COCORAHS

0700 AM     HEAVY RAIN       KELLOGG-ZUMBRO RIVER    44.32N 92.00W
07/13/2018  M2.71 INCH       WABASHA            MN   CO-OP OBSERVER

&&
Special weather statement, Jul 13, 2:38 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
238 PM CDT FRI JUL 13 2018

IAZ008>010-018-019-029-132015-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
238 PM CDT FRI JUL 13 2018

...STRONG THUNDERSTORMS ARE DEVELOPING OVER NORTHEAST IOWA LATE THIS
AFTERNOON...

At 230 PM CDT, radar indicated strong thunderstorms developing over
north central and northeast Iowa. The thunderstorms are capable of
producing gusty winds and small hail.

Locations impacted include...
Decorah, Charles City, Oelwein, Cresco, Osage, New Hampton, West
Union, Nashua, Calmar, Riceville, Elgin, Clermont, Elma and Maynard.

People attending Winneshiek County Fair should seek shelter when
storms approach.

Torrential rainfall will occur with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning will occur with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9303 4350 9161 4265 9161 4264 9208
      4291 9208 4291 9302
TIME...MOT...LOC 1930Z 279DEG 53KT 4317 9329 4260 9219

DTJ
Special weather statement, Jul 13, 3:40 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
340 PM CDT FRI JUL 13 2018

IAZ009-010-019-029-132230-
Winneshiek-Chickasaw-Howard-Fayette-
340 PM CDT FRI JUL 13 2018

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST
IOWA THROUGH THE LATE AFTERNOON...

At 335 PM CDT, radar indicated strong thunderstorms over northeast
Iowa. The thunderstorms are capable of producing gusty winds and
small hail. A few of the storms this afternoon could be severe with
damaging winds and locally heavy rains.

Locations impacted include... Decorah, Oelwein, Cresco, New
Hampton, West Union, Nashua, Calmar, Riceville, Clermont, Hawkeye,
and Spillville.

People attending Winneshiek County Fair should seek shelter when
storms approach.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9208 4291 9208 4291 9255 4349 9255
      4350 9162 4264 9161
TIME...MOT...LOC 2035Z 267DEG 49KT 4344 9251 4277 9251

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:37 AM CDTSpecial Weather StatementARXWinneshiek38 min
Jul 13, 2:38 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek37 min
Jul 13, 3:05 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell55 min
Jul 13, 3:40 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Howard, Winneshiek110 min
Jul 13, 4:22 PM CDTSevere Thunderstorm WarningARXWinneshiek53 min
Jul 13, 4:58 PM CDTSevere Thunderstorm WarningARXAllamakee62 min
Jul 13, 5:08 PM CDTSpecial Weather StatementARXAllamakee, Clayton112 min
Jul 13, 5:18 PM CDTSpecial Weather StatementARXClayton57 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningARXClayton61 min
Jul 13, 6:16 PM CDTAreal Flood AdvisoryARXClayton119 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.